« back · www.benzo.org.uk »

Dependence on tranquillisers
and antidepressants

Professor Malcolm Lader
OBE, LLB, DSc, PhD, MD, FRC Psych, FMedSci
Professor of Clinical Psychopharmacology,
Institute of Psychiatry, University of London,
London, England

from: "Prescription Medicine Addiction - from Responsibility to Action" published in Legemiddel Avhengighet, Akademisk Fagforlag, Norway, 1999 - a Report on the 4th Nordic Conference on Prescription Medicine Addiction, Autumn 1998.

Tranquillisers have been used for millennia to treat anxiety and to induce sleep. However, most of these compounds can be drugs of addiction, however that is defined. Even now, there is a growing problem with the abuse of benzodiazepines, ie they are used to excess in a non-medical context for recreational purposes. This has resulted in a worldwide scheduling of benzodiazepines including one or two quite rigorously.

However, the main problem is that of discontinuation of therapeutic doses of benzodiazepines and other tranquillisers, which has become a major issue in the last 20 years or so. There are several interwoven phenomena:

  1. Rebound, which is a phenomenon of increase in symptoms following the withdrawal of a therapeutic agent. It is not confined to tranquillisers or even to psychotropic drugs but reflects drug-receptor interactions. The sedative/tranquillisers are prone to show this problem, particularly with those of relatively short duration of action.

  2. Low dose dependence can occur. This is defined as discontinuation symptoms even in patients who have not exceeded the therapeutic dose and even when tapering of medication has occurred. It is useful to distinguish between mild withdrawal which is of no clinical significance, moderate withdrawal which requires support and help for the patient, severe withdrawal which may cause great symptomatic distress, is difficult to treat and has a poor prognosis, and protracted withdrawal when symptoms apparently related to the withdrawal persist for weeks or even months.

  3. In contrast is high dose dependence where tolerance has occurred to the tranquilliser resulting in doses being taken well above therapeutic limits. Withdrawal is usually associated with discontinuation symptoms that may be severe such as fits and psychotic reactions.

The incidence of these various syndromes varies from population to population, from drug to drug and with threshold for "caseness". In general, with commonly used sedatives patients after long term use (say a year) have a one in three chance of showing some sort of discontinuation problem but only a small minority have major clinical difficulties. With hypnotics withdrawal rebound is common with short acting compounds and dependence may occur with longer acting compounds. It is possible that with the shorter acting hypnotics dependence does not supervene because the receptors are cleared of drug within each 24 hours. There are also differences amongst the hypnotic drugs with the more selective compounds apparently being less likely to produce rebound and dependence.

Recently, attention, in the UK at least, has shifted to the antidepressants. It has long been known that some physical symptoms can follow the withdrawal of tricyclic antidepressants. Many of these are related to anticholinergic effects. More recently questions have been raised concerning the long-term usage of other antidepressants such as the serotonin reuptake inhibitors and newer compounds acting on more than one neurotransmitter. Among these compounds paroxetine and venlafaxine have given rise to most reports. However, examination of the evidence suggests that this type of reaction is more in keeping with a rebound phenomenon with symptoms to be expected from the pharmacology of the compounds rather than a true dependence syndrome. All these matters will be discussed and suggestions made for the management of patients undergoing these problems. Suggestions for future research will also be put forward.

Professor Malcolm Lader OBE, LLB, DSc, PhD, MD, FRC Psych, FMedSci
Emeritus Professor of Clinical Psychopharmacology,
Institute of Psychiatry, University of London, England

Professor M H Lader,
Institute of Psychiatry,
King's College,
London SE5 8AF, England
Tel: 0207 848 0372
Fax: 0207 252 5437
e-mail: malcolm.lader@kcl.ac.uk

More Prof Lader

« back · top · www.benzo.org.uk »